Skip to main content
News

Recalcitrant AD Clears After Adding Treatment to Dupilumab


April 28, 2021

A 35-year-old man with severe erythrodermic atopic dermatitis experienced clearance of his disease after 4 months of adding rescue tofacitinib to dupilumab therapy, according to a study published in JAAD Case Reports. 

In their report, Danielle M Peterson, MD, and Matthew D. Vesely, MD, of the dermatology department at Yale School of Medicine, explained that tofacitinib is a Janus kinase (JAK) inhibitor that predominately blocks JAK1 and JAK3. 

“Tofacitinib,” they wrote, “blocks IL-13 through JAK1 and JAK3 inhibition and IL-4, as well as other common gamma chain cytokines such as IL-2, IL-7, IL-9, and IL-15, through JAK3 inhibition, resulting in a combined and complementary effect when used with dupilumab.”  

When he presented for care, the man reported a history of severe atopic dermatitis unsuccessfully treated with topical corticosteroids most of his life. At the time of presentation, nearly 75% of the body surface area was involved, and itching and scratching made sleep difficult. After a loading dose, he began dupilumab 300 mg every 2 weeks in addition to twice-daily halobetasol ointment 0.05%.  

Although his symptoms significantly improved over 9 months of treatment, bothersome and symptomatic recalcitrant plaques remained on his face, neck, and nipples, according to the report. After insurance approval and negative screening tests for HIV, hepatitis B and C, and tuberculosis, he initiated rescue treatment with oral tofacitinib 5 mg twice daily in addition to continuing dupilumab. The recalcitrant plaques improved after 2 months and cleared after 4 months, at which point the tofacitinib was stopped. 

“Six months since discontinuing tofacitinib, his atopic dermatitis remains well-controlled on dupilumab monotherapy,” the authors reported. 

They recommended further study into the use JAK inhibitors as rescue treatment for severe, recalcitrant atopic dermatitis. 

“The major and only known risk of combining dupilumab and tofacitinib is an increased risk of serious infection. Considering this risk, long-term use of this combination should be approached with caution and with proper screening tests for infection,” they wrote. “Future combination studies are needed to carefully categorize efficacy and risk.” 

Jolynn Tumolo

Reference:

Peterson DM, Vesely MD. Remission of severe atopic dermatitis with dupilumab and rescue tofacitinib therapy. JAAD Case Rep. 2021;10:4-7. Published 2021 Feb 3. doi:10.1016/j.jdcr.2021.01.020

Agree or disagree with an article? Share your professional thoughts on an article you read.

Your Name
2 + 0 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
Back to Top